Wyoming, 2018

Hail in Wyoming, July 5, 2018

July 5, 2018 · NWS CYS · 1 event in 1 county or zone

A thunderstorm produced large hail in northern Carbon County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A thunderstorm produced large hail in northern Carbon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 5, 1:39 PM MST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 5, 1:39 PM MST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
239 PM MDT Thu Jul 5 2018

.SHORT TERM...(This Evening - Overnight)
Issued at 213 PM MDT Thu Jul 5 2018

A Flash Flood Watch remains in effect through this evening for the
Snowy Range and the Badger Creek Fire burn scar. Thunderstorms are
beginning to increase in both coverage/intensity across the higher
terrain of southeast Wyoming, with a few cells already observed in
the vicinity of the burn scar. Precipitable water values remain at
or above the 90th percentile for July. This suggests the potential
for locally heavy rainfall with developing storms. H5 flow appears
very weak (only around 10 knots), so would anticipate slow motions
to persist. This would only enhance the potential for flash floods
and dangerous/life threatening debris flows during the next 2 to 4
hours, so we will need to monitor this situation closely as HRRR &
other high-resolution models continue to suggest potentially heavy
precipitation cores near the burn scar area.

Convection should eventually spread east across the high plains of
southeast WY and the western NE Panhandle, although better chances
should exist further south along the I80 corridor. Overall forcing
is quite weak, but a weak short-wave traversing the flow along the
edge of the central/southern US ridge should be sufficient. If any
additional storms develop, environmental conditions will favor the
risk for marginally severe hail/strong winds w/ SBCAPES from 2000-
4000 J/kg. However, shear is virtually non-existent so would think
any stronger storms will be pulse-type. Convection may become some
what more organized this evening as a 30+ knot jet develops across
the high plains at 800 hpa, perhaps as some sort of linear complex
tracking east across the region. Thunderstorm activity should move
east of the area by late this evening.

A period of gusty winds may develop over the high plains overnight
in association with the aforementioned low-level jet. GFS sounding
data suggests a minimal inversion along with 20 to 30 kt flow just
off the surface, while the NAM suggests a more substantial surface
based inversion. Regardless, w/ a decent surface pressure gradient
we would anticipate stronger winds over higher terrain areas, such
as the Pine Ridge extending from east central WY into the northern
NE Panhandle. If the GFS comes to fruition, windy conditions would
be considerably more widespread with potential for 20 kt sustained
winds at KCYS as well.

.LONG TERM...(Friday - Thursday)
Issued at 231 AM MDT Thu Jul 5 2018

Main highlight for the longer term remains on the above average
temperatures and mostly dry conditions outside of very isolated
peak-heating showers/storms over the higher terrain. Maximum
temperatures will be about 5-10F degrees above normal during this
stretch. While fire weather danger will remain below critical
thresholds, increasing concern remains on fuels drying further
after the wet spring and early summer.

A 598DM H5 ridge will begin to insert its suppressing influence
over the region Friday while SW H7 flow occurs and advects warmer
air of 15-18C over the region. Isolated to scattered showers will
again be possible over the higher terrain Friday afternoon but
potency will be reduced given the mid-level height rises. Friday
wil be the start of the warm-up with Saturday likely the warmest
day of the period with low to upper 90s across the High Plains and
even a few spot 100s will be possible as H7 temperatures rise
into the 18-20C range. Increased maximum surface temperatures 1-2F
over model guidance. Will need to watch for some H5 ridge
breakdown subtleties Sunday with some differences appearing the
ECMWF vs. the GFS but overall pattern will be hot and dry with
only isolated shower activity into early next week. Further H5
ridge break down looks more likely next Tuesday/Wednesday as an
inverted trough possibly develops on the southern side of the
ridge in CO and lead to some additional scattered shower activity
for SE WY with NE remaining more dry.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1132 AM MDT Thu Jul 5 2018

Lower ceiling stratus deck continues to affect the NE Panhandle
TAF sites though periodic lifting has occurred in the last several
hours. Should expect to see the OVC and BKN conditions lift out of
MVFR status in next couple hours. Gusty upslope flow will aid in
showers and thunderstorm developments across the forecast area.
Latest satellite has building cumulus along the Snowy Range. Winds
aloft will keep any storm motion fairly sluggish but expecting
scattered storms to develop over the later period of this TAF set
into the evening. Ceilings will lift after thunderstorm and shower
diminish, mainly after midnight.

&&

.FIRE WEATHER...
Issued at 213 PM MDT Thu Jul 5 2018

Slow-moving thunderstorms with locally heavy rainfall could impact
the Badger Creek burn scar area this afternoon. Be alert for rapidly
changing weather conditions. Flash flooding is possible, along with
dangerous and life threatening debris flows.

Elevated fire weather conditions are not expected over the next
72 hours. An area of high pressure over the southern plains will
strengthen keeping winds mostly light and from the southeast.
Southerly winds will bring increasing moisture in from the plains
along a weak remnant cold front. Showers and thunderstorms will help
keep relative humidity high along the Laramie range. This will keep
fire weather conditions below critical for the next few days.
A drying and warming trend is expected for this weekend but winds
should remain sub critical.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flash Flood Watch until 9 PM MDT this evening for WYZ114.

NE...None.
&&

SHORT TERM...CLH
LONG TERM...JSA
AVIATION...WM
FIRE WEATHER...CLH/AL
Hazardous weather outlook, Jul 5, 9:20 AM MST, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1020 AM MDT Thu Jul 5 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>113-115>119-061630-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1020 AM MDT Thu Jul 5 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated strong to marginally severe thunderstorms capable of dime
to quarter sized hail, 40-60 mph winds, and occasional lightning
will be possible this afternoon and early evening across the
Laramie Range and adjacent High Plains of SE Wyoming. Some
additional isolated strong storms could be possible for the
southern portion of the Nebraska Panhandle during this time
frame. All activity will end through mid- to late-evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ114-061630-
Snowy Range-
1020 AM MDT Thu Jul 5 2018

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered to numerous thunderstorms slow moving thunderstorms are
expected over the Snowy Range this afternoon, possibly containing
heavy rainfall. A Flash Flood Watch in effect for the higher
terrain, including the Badger Creek burn scar. Dangerous debris
flows may develop quickly with only a small amount of rainfall.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The Riverton/Lander radar (KRIW), 163 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Carbon

When
July 5, 2:45 PM MST to 2:48 PM MST
Where
Carbon County, Seminoe Dam
Measured
1 in hail
Reported by
Public
Coordinates
42.160, -106.910

Quarter size hail was observed near Seminoe Dam.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779588.